Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Categorical algebra


Author: Saunders MacLane
Journal: Bull. Amer. Math. Soc. 71 (1965), 40-106
DOI: https://doi.org/10.1090/S0002-9904-1965-11234-4
MathSciNet review: 0171826
Full-text PDF Free Access

References | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. J. Bénabou, Catégories avec multiplication, C. R. Acad. Sci. Paris 256 (1963), 1887-1890. MR 148719
  • 2. J. Bénabou, Algebre élémentaire dans les catégories avec multiplication, C. R. Acad. Sci. Paris 258 (1964), 771-774. MR 160806
  • 3. G. H. Berman, Functors in the category of locally complex spaces, Soviet Math. Dokl. 5 (1964), 99-101.
  • 4. I. E. Burmistrowitsch, Embedding of an additive category in a category with direct products, Soviet Math. Dokl. 1 (1960), 742-744. MR 175947
  • 5. M. S. Calenko, On the foundations of the theory of categories, Uspehi Mat. Nauk 15 (1960), No. 6, 53-58 (Russian); English transl., Russian Math. Surveys 15 (1960), No. 6, 47-51. MR 144940
  • 6. M. S. Calenko, Regular joins and special subdirect sums in categories, Mat. Sb. (N.S.) 57 (1962), 75-94. (Russian) MR 137673
  • 7. M. S. Calenko, Completion of categories by free and direct joins of objects, Mat. Sb. (N.S.) 60 (1963), 235-256. (Russian) MR 151499
  • 8. M. S. Calenko, Correspondences over a quasi-exact category, Soviet Math. Dokl. 5 (1964), 416-418. MR 159855
  • 9. P. M. Cohn, Universal algebra, Harper, New York, 1965. MR 175948
  • 10. P. Dedecker and J. Mersch, Précatégories et relations d'equivalence dans les catégories, C. R. Acad. Sci. Paris 256 (1963), 4811-4814. MR 162832
  • 11. S. E. Dickson, A torsion theory for abelian categories (to appear). MR 191935
  • 12. A. Dold, Ueber die Steenrodschen Kohomologieoperationen, Ann. of Math. 73 (1961), 258-294. MR 123318
  • 13. A. Dold, Lectures on homotopy theory and half exact functors. Notes taken and prepared by F. Oört, Mathematisches Institut, Amsterdam, 1964.
  • 14. B. Eckmann and P. J. Hilton, Homotopy groups of maps and exact sequences, Comment. Math. Helv. 34 (1960), 271-304. MR 123325
  • 15. B. Eckmann and P. J. Hilton, Operators and cooperators in homotopy theory, Math. Ann. 141 (1960), 1-21. MR 115162
  • 16. B. Eckmann and P. J. Hilton, Structure maps in group theory, Fund. Math. 50 (1961/62), 207-221. MR 132776
  • 17. B. Eckmann and P. J. Hilton, Group-like structures in general categories. I, Math. Ann. 145 (1961/62), 227-255. MR 136642
  • 18. B. Eckmann and P. J. Hilton, Group-like structures in general categories. II. Equalizers, limits, lengths, Math. Ann. 151 (1963), 150-186. MR 153720
  • 19. B. Eckmann and P. J. Hilton, Group-like structures in general categories. III. Primitive categories, Math. Ann. 150 (1963), 165-187. MR 153721
  • 20. Ch. Ehresmann, Catégories topologiques et catégories différentiables, Colloque de géométrie différentielle globale, Bruxelles, 1958. MR 116360
  • 21. Ch. Ehresmann, Catégories inductives et pseudogroupes, Ann. Inst. Fourier (Grenoble) 10 (1960), 307-332. MR 117751
  • 22. Ch. Ehresmann, Catégorie des fondeurs types, Rev. Un. Mat. Argentina 20 (1960), 194-209. MR 181662
  • 23. Ch. Ehresmann, Catégories doublées et catégories structurées, C. R. Acad. Sci. Paris 256 (1963), 1198-1201. MR 152561
  • 24. Ch. Ehresmann, Catégories structurées d'operateurs, C. R. Acad. Sci. Paris 256 (1963), 2080-2083. MR 152563
  • 25. Ch. Ehresmann, Sous-structures et applications K-covariantes, C. R. Acad. Sci. Paris 256 (1963), 2280-2283. MR 152564
  • 26. Ch. Ehresmann, Product croisé des catégories, C. R. Acad. Sci. Paris 258 (1964), 2461-2464. MR 169883
  • 27. Ch. Ehresmann, Structures quotients, Comment. Math. Helv. 38 (1964), 219-283. MR 170919
  • 28. Ch. Ehresmann, Catégories structurées, Ann. Sci. École Norm. Sup. 8.0 (1963), 349-426. MR 197529
  • 29. Ch. Ehresmann, Sous-structures et catégories ordonnées, Fund. Math. 54 (1964), 211-228. MR 168616
  • 30. S. Eilenberg and S. MacLane, Natural isomorphisms in group theory, Proc. Nat. Acad. Sci. U.S.A. 28 (1942), 537-543. MR 7421
  • 31. D. B. A. Epstein, Steenrod operations in abelian categories(to appear).
  • 32. I. Fleischer, Sur le problème d'application universelle de M. Bourbaki, C. R. Acad. Sci. Paris 254 (1962), 3161-3163. MR 137672
  • 33. P. Freyd, Relative homological algebra made absolute, Proc. Nat. Acad. Sci. U.S.A. 49 (1963), 19-20. MR 146234
  • 34. P. Freyd, Abelian categories, Harper and Row, New York, 1964. MR 166240
  • 35. D. B. Fuks, On duality in homotopy theory, Soviet Math. Dokl. 2 (1961), 1575-1578. MR 132547
  • 36. D. B. Fuks, Natural transformations of functors in the category of topological spaces, Mat. Sb. (N.S.) 62 (1963), 160-179. (Russian) MR 165478
  • 37. D. B. Fuks and A. B. Švarc, On the homotopy theory of functors in the category of topological spaces, Soviet Math. Dokl. 3 (1962), 444-447.
  • 38. I. M. Gelfand and G. E. Šilov, Categories of finite-dimensional spaces, Vestnik Moskov Univ. Ser. I Mat. Meh. 1963, no. 4, 27-48. (Russian, German summary.) MR 157995
  • 39. R. Godement, Théorie des faisceaux, Hermann, Paris, 1958. MR 102797
  • 40. J. M. Gray, Sheaves with values in a category, Topology (to appear). MR 159328
  • 41. A. Grothendieck, Sur quelques points d'algèbre homologique, Tôhoku Math. J. 9 (1957), 119-221. MR 102537
  • 42. A. Grothendieck, Technique de descente et théoremes d'existence en géométrie algébrique. II, Séminaire Bourbaki 12 (1959/1960), exp. 195, Secrétariat Mathématique, Paris, 1961.
  • 43. A. Grothendieck, Technique de construction en géométrie analytique. IV. Formalisme général des fondeurs représentables, Séminaire H. Cartan 13 (1960/1961), exp. 11, Secrétariat Mathématique, Paris, 1962.
  • 44. A. Grothendieck and J. Dieudonné, Eléments de géométrie algébrique, Vol. III, Publ. Math. Inst. des Hautes Etudes 11 (1961), 1-167.
  • 45. A. Ja. Helemskii, On algebras of nilpotent operators and categories associated with them, Vestnik Moskov Univ. Ser. I. Mat. Meh. 1963, no. 4, 49-55. (Russian, English summary) MR 157996
  • 46. P. J. Higgins, Presentations of groupoids, with applications to groups, Proc. Cambridge Philos. Soc. 60 (1964), 7-20. MR 158018
  • 47. P. J. Hilton, Note on free and direct products in general categories, Bull. Soc. Math. Belg. 13 (1961), 38-49. MR 133355
  • 48. P. J. Hilton and W. Ledermann, On the Jordan-Holder theorem in homological monoids, Proc. London Math. Soc. 10 (1960), 321-334. MR 138668
  • 49. H. J. Hoehnke, Zur Theorie der Gruppoide. I, II, Math. Nachr. 24 (1962), 137-168, 169-179; III, Acta Math. Acad. Sci. Hungar. 13 (1962), 91-100; IV, V, Monatsb. Deutsche Akad. Wiss. Berlin 4 (1962), 337-342, 539-544. MR 160842
  • 50. H. J. Hoehnke, Einige Bemerkungen zur Einbettbarkeit von Kategorien in Gruppen, Math. Nachr. 25 (1963), 179-190. MR 153775
  • 51. F. Hofmann, Ueber eine die Kategorie der Gruppen umfassende Kategorie, S.-B. Bayer. Akad. Wiss. Math.-Nat. Kl. (1960), 163-204. MR 131450
  • 52. P. J. Huber, Standard constructions in abelian categories, Math. Ann. 146 (1962), 321-325. MR 150185
  • 53. M. Hušek, S-categories, Comment. Math. Univ. Carolinae 5 (1964), 37-46. MR 174027
  • 54. J. R. Isbell, Natural sums and direct decompositions, Duke Math. J. 27 (1960), 507-512. MR 118754
  • 55. J. R. Isbell, Subobjects, adequacy, completeness, and categories of algebras, Rozprawy Mat. 36 (1964), 3-32. MR 163939
  • 56. J. R. Isbell, Two set-theoretical theorems in categories, Fund. Math. 53 (1963), 43-49. MR 156884
  • 57. J. P. Jans, Rings and homology, Holt, Rinehart and Winston, New York, 1964. MR 163944
  • 58. D. M. Kan, Adjoint functors, Trans. Amer. Math. Soc. 87 (1958), 294-329. MR 131451
  • 59. G. M. Kelly, Tensor products in categories. I, J. Algebra (to appear). MR 177023
  • 60. G. M. Kelly, Complete functors in homology. I, II, Proc. Cambridge Philos. Soc. 60 (1964), 721-735; 737-749.
  • 61. G. M. Kelly, On MacLane's conditions for coherence of natural associativities, commutativities etc., J. Algebra (to appear). MR 182649
  • 62. J. F. Kennison, Reflective functors in general topology and elsewhere, Trans. Amer. Math. Soc. (to appear). MR 174611
  • 63. H.-J. Kowalsky, Kategorien topologischer Raume, Math. Z. 77 (1961), 249-272. MR 151501
  • 64. A. G. Kuroš, Direct decomposition in algebraic categories, Trudy Moskov Mat. Obšč. 8 (1959), 319-421; Amer. Math. Soc. Transl. (2) 27 (1963), 231-255. MR 151495
  • 65. A. G. Kuroš, A. H. Livšic and E. G. Šulgeĭfer, Foundations of the theory of categories, Uspehi Mat. Nauk 15 (1960), No. 6, 3-52 (Russian), Russian Math. Surveys 15 (1960), 1-45 (English transl.), Zur Theorie der Kategorien, VEB Deutscher Verlag der Wissenschaften, Berlin, 1963. MR 118755
  • 66. F. W. Lawvere, Functorial semantics of algebraic theories, Dissertation, Columbia University, New York, 1963.
  • 67. F. W. Lawvere, Functorial semantics of algebraic theories, Proc. Nat. Acad. Sci. U.S.A. 50 (1963), 869-872. MR 158921
  • 68. J. B. Leicht, On commutative squares, Canad. J. Math. 15 (1963), 59-79. MR 154901
  • 69. J. B. Leicht, Remarks on axiomatic theory of relations (to appear).
  • 70. F. E. J. Linton, The functorial foundations of measure theory, Dissertation, Columbia University, New York, 1963.
  • 71. F. E. J. Linton, Autonomous categories and duality, J. Algebra (to appear).
  • 72. A. H. Livšic, Direct decompositions in algebraic categories, Trudy Moskov. Mat. Obšč. 9 (1960), 129-141. (Russian) MR 125147
  • 73. A. H. Livšic, Direct decompositions with indecomposable components in algebraic categories, Mat. Sb. (N.S.) 51 (1960), 427-458. (Russian) MR 111797
  • 74. A. H. Livšic, The addition of mappings and the concept of center in categories, Mat. Sb. (N.S.) 60 (1963), 159-184. (Russian) MR 146106
  • 75. Saunders MacLane, Duality for groups, Bull. Amer. Math. Soc. 56 (1950), 485-516. MR 49192
  • 76. Saunders MacLane, Locally small categories and the foundations of set theory. Infinitistic Methods, Oxford, 1961; pp. 25-43. MR 191941
  • 77. Saunders MacLane, Homology, Springer, Berlin; Academic Press, New York, 1963. MR 156879
  • 78. Saunders MacLane, Natural associativity and commutativity, Rice University Studies 49 (1963), No. 4, 28-46. MR 170925
  • 79. J. Milnor and J. C. Moore, On the structures of hopf algebras (to appear). MR 174052
  • 80. B. Mitchell, The full embedding theorem, Amer. J. Math. 86 (1964), 619-637. MR 167511
  • 81. B. S. Mitjagin and A. S. Švarc, Functors in categories of Banach spaces, Uspehi Mat. Nauk 19 (1964), 65-130. (Russian) MR 166593
  • 82. K. Morita, Category isomorphisms and endomorphism rings of modules, Trans. Amer. Math. Soc. 103 (1962), 451-469. MR 140560
  • 83. G. Nöbeling, Ueber die Derivierten des Inversen und des dirketen Limes einer Modulfamilie, Topology 1 (1962), 47-61. MR 138666
  • 84. Yvon Nouazé, Catégories localement de type fini et catégories localement noethériennes, C. R. Acad. Sci. Paris 257 (1963), 823-824. MR 155873
  • 85. T. Ohkuna, Duality in mathematical structure, Proc. Japan Acad. 34 (1958), 6-10. MR 95895
  • 86. F. Oört, Natural maps of extension functors, Nederl. Akad. Wetensch. Ser. A 66, No. 4 = Indag. Math. 25 (1963), 559-566. MR 156881
  • 87. F. Oört, Yoneda extensions in abelian Categories, Math. Ann. 153 (1964), 227-235. MR 162836
  • 88. J. E. Roos, Sur les fondeurs dérivées de lim←. Applications, C. R. Acad. Sci. Paris 252 (1961), 3702-3704. MR 132091
  • 89. P. Samuel, On universal mappings and free topological groups, Bull. Amer. Math. Soc. 54 (1948), 591-598. MR 25152
  • 90. J. A. Schafer, The dual of the flabby is the bar, Proc. Amer. Math. Soc. (to appear). MR 184987
  • 91. S. K. Seghal, Ringoids with minimum conditions, Math. Z. 83 (1964), 395-408. MR 160800
  • 92. Z. Semadeni, Free and direct objects, Bull. Amer. Math. Soc. 69 (1963), 63-65. MR 141622
  • 93. Z. Semadeni, Projectivity, injectivity, and duality, Rozprawy Mat. 35 (1963), 1-47. MR 154832
  • 94. W. Shih, Ensembles simpliciaux et operations cohomologiques, Séminaire H. Cartan (1958/1959), exp. 7, Secrétariat Mathématique, Paris. MR 124047
  • 95. J. Sonner, On the formal definition of Categories, Math. Z. 80 (1962), 163-176. MR 144943
  • 96. J. Sonner, Universal and special problems, Math. Z. 82 (1963), 200-211. MR 156880
  • 97. J. D. Stasheff, Homotopy associativity of H-spaces. I, Trans. Amer. Math. Soc.108 (1963), 275-292. MR 150724
  • 98. E. G. Šulgeĭfer, On the general theory of radicals in Categories, Mat. Sb. (N.S.) 51 (1960), 487-500. (Russian) MR 152473
  • 99. E. G. Šulgeĭfer, On the lattice of ideals in an object of a category. I, II, Mat. Sb. (N.S.) 54 (1961), 209-224, ibid. 62 (1963), 335-344. (Russian)
  • 100. E. G. Šulgeĭfer, Tame embeddings of Categories. Mat. Sb. (N.S.) 61 (1963), 467-503. MR 152475
  • 101. A. S. Švarc, Duality of functors, Soviet Math. Dokl. 4 (1963), 89-92. MR 168629
  • 102. A. S. Švarc, Functors in the Categories of Banach spaces, Soviet Math. Dokl. 4 (1963), 317-320. MR 154087
  • 103. R. G. Swan, Theory of sheaves, Univ. Chicago Press, Chicago, Ill., 1964.
  • 104. C. L. Walker and E. A. Walker, Quotient Categories and rings of quotients (to appear).
  • 105. C. E. Watts, Homological algebra of Categories. I. (to appear).
  • 106. J. A. Zilber, Categories in homotopy theory, Dissertation, Harvard University, Cambridge, Mass., 1963.


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1965-11234-4

American Mathematical Society